Blood sugars will not go down with insulin ... help!


#1

I have had type 1 for 13 years( I’m now 60 ). Am using pump for about half that time. My control has been Ok all these years until the past couple weeks. All of a sudden my bs is always 200-400 and higher. I have been eating clean and exercising every day . When I do a correction there is no response to the insulin . When I bolus there is no response to the insulin. When I double the dose there is still no response . I first assumed my site was bad and changed it. Nothing. Then I figured my pump was broken , so I called Medtronic and went through the full diagnostics with them. My pump is working perfectly . Then figured it must be bad insulin vial so started fresh from new vial. No change . Then I thought maybe all my abdominal sites are bad so I tried a new place. No change . I called my endo and he was useless. It has been enough work to live with type 1 before. I don’t think I want to live this way. Feeling desperate , frustrated , angry and hopeless. Thanks for listening. It at least felt good to share with people who understand


#2

Sorry you’re having such a rough time. Have you corrected using an injection just in case it is the pump. At least with an injection you know the insulin has gone in.
Maybe it’s worth a go just to see ??


#3

You have already changed vials. I would do an injection and see if it works better.

That removes the pump and site absorption issues from the equation completely.

After you do that, if it still is not working, please respond and we can investigate further.


#4

In addition to the above suggestions, have you been sick recently? Could you be dehydrated or have an electrolyte imbalance? If my BG’s won’t come down the first non-insulin related thing I do is drink a cup of broth to replenish some salt.


#5

I had a similar issue not too long ago, turned out I had an infection. After 4 days on antibiotics, all of a sudden the insulin started to “work” normally again. I was having to bolus 2-3X the normal amount to get it to get my numbers to move at all. I do agree with the others though - take a day and do MDI and see if anything changes, if not - get some blood work done and see what is going on inside.


#6

You say you changed insulin vials. But were both vials acquired at the same time? If so, they both may have been in less than optimum temperatures and are equally degraded. Just another factor to think about.


#7

Another question: Have you had a cortisone injection recently? This one still catches a lot of us by surprise because a lot of T1s–not to mention orthopedists!–don’t know about it. Last time I had persistent, insulin-ignoring highs like you’re describing that turned out to be the cause, a cortisone shot for a shoulder problem. Neither I nor my orthopedist knew that T1s should never have 'em, or if they have to, they need to be prepared for having their BGs lofting up in the 200s for as much as a couple of weeks.

ETA: and welcome to TUD! Great place for advice and hanging out with people who do indeed “get it.” Hope you stick around!


#8

Hi and thanks so much for your quick reply ! I have not tried injections yet , but sounds like my next step …,


#9

I have not been sick recently . I have never heard of drinking more and broth with salt as helpful, but will try both. Thank you so much for your reply !


#10

Thank you for your help ! That is very interesting about cortisone injections! I have never had one . But I initially developed type 1 after taking prednisone for a horrible case of poison ivy. Glad to hear you found a way out of a similar situation. It gives me hope!


#11

Thanks for the good thought. I actually switched from a pretty new vial of Novolog to a new vial of Fiasp .


#12

Very interesting ! I feel fine but maybe blood work would show a problem I’m unaware of. Glad to hear you found a solution. It has made me feel so much better just being able to hear from intelligent, experienced people. Thank you so much !


#13

What you describe is an interesting phenomenon I have noticed so often in my life that I have given it a name playing on the Christian miracle of the transformation of water to wine: I call it the miracle of the transformation of insulin into water. I am not sure what causes it, though I call rule out cortisone therapy, but it is important to note that the human body naturally produces varying levels of cortisol, which has similar hyperglycemic effects to cortisone.

In my case I can also rule out any number of other variables, since I eat exactly the same food at exactly the same time every day, and my activity level is exactly the same routine each day, so any changes have to come from spontaneous transformations in the demand for and use of insulin, which can be massive. My approach has just been to try to match dose to requirements and wait out the phenomenon, though when it finally ceases be prepared for some precipitous drops in insulin requirements as things return to normal.


#14

I’m pretty much going through the same thing right now. BG won’t drop below 200 even with double dosages of insulin and basil rates paired with super low carb meals. I have also been a type 1 for 13 years and find that from time to time (usually a few times a year) my body for whatever reason decides to just barely respond to insulin. It usually lasts about 3 days and then goes back to “normal”. Just one of the many frustrating and depressing obstacles diabetes throws at me from time to time. It never plays fair :frowning:


#15

Thank you for your helpful response . Yeah , it is incredibly frustrating to have no answers . I am encouraged that you’ve lived through something similar that eventually resolved . I appreciate so much your thoughts !


#16

Loved your response ,so funny ! And I agree at this point with your relaxed attitude -take necessary insulin and be prepared for lows when it resolves .thank you thank you thank you !


#17

When I don’t feel well, BG’s want to stay high, I hurt myself BG’s go up. I had a tooth infection I didn’t know once and I kept having high BG’s for a month.

I fell and hurt myself, really badly and struggled with that for a month of highs that was hard to control. I could get it to barely drop but it would just keep climbing after. Steroids/cortisol in a tiny dose my BG shoots up. I have heard of people even using the cortisol ointment and it going up. Opposite problem then Toradol shot and somewhere between 4-8 hours I would drop and have a hard time getting it to go up. Triple sugary juices candy etc. Then of course the next day back to struggling with the highs.

It can be a pretty sudden drop when it decides to act “normal” . But if I am high I just don’t eat anything other than maybe an avocado or some nuts or maybe some of the fake meats if I don’t want the fat which can sometimes interfere with it coming down faster. And I just constantly give myself small doses.

And do you have a second meter to test with just in case it’s the meter? Also I’ve heard of people handling something sugary and that it can give a false high reading.


#18

Change pump things…new insulin, cartridge, tubing, site. TAKE CORRECTIONS BY INJECTION ONLY

No matter what they tell you, start everything again.

It stinks big time, but it happens. Best wishes.


#19

You have my full empathy. It happens and it’s so frustrating and depressing. Mostly the professionals have little advice of use to help. Sometimes they have made it much worse.

Persevere, never give up and know that things will improve. My strategies include regular strenuous exercise at the same time every day, low carbs, change lines, focus on getting enough sleep and things normally come right again.

Stay strong and seek help from others with T1 and close friends.


#20

Maybe the the test meter or the batch of test strips is off but I would think trying to correct a false high reading one would end up too low.